Colorado, 2006

Hail and High Wind in Colorado, June 12, 2006

June 12, 2006 · NWS BOU · 5 events in 4 counties and zones

4 hail, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 1:39 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 12, 1:39 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT MON JUN 12 2006

.SHORT TERM DISCUSSION...CURRENT ANALYSIS SHOWS A NICE TONGUE OF
ABUNDANT LOW LEVEL MOISTURE STRETCHING ACROSS THE PLAINS...GENERALLY
EAST OF A LINE FROM GREELEY TO DIA TO MONUMENT HILL.  THIS HAS
RESULTED IN CAPES IN EXCESS OF 2000 J/KG IN THOSE AREAS.
HOWEVER...THERE WAS ALSO PRETTY SIGNIFICANT CONVECTIVE INHIBITION OF
20-50 J/KG.  THIS CIN WAS DECREASING RATHER QUICKLY THOUGH UNDER
STRONG AFTERNOON SUNSHINE AND SURFACE HEATING...AND HAS ALREADY
ERODED ALONG THE FRONT RANGE.  WITH CONTINUED HEATING...STORMS
SHOULD BE ABLE TO POP THROUGH THE CAP AND A FEW OF THESE ARE
EXPECTED TO BECOME SEVERE RATHER QUICKLY WITH GIVEN CAPE VALUES.
WILL CONTINUE TO THE IDEA OF HIGHEST THREAT OF SEVERE WEATHER JUST
EAST OF THE I-25 CORRIDOR.  EASTWARD EXTENSION MAY HAVE TO BE PUSHED
FARTHER EAST THROUGH THE STERLING AND AKRON AREAS IF CIN CONTINUES
TO ERODE QUICKLY.

EVENING CONVECTION SHOULD WIND DOWN BY MIDNIGHT AS AIRMASS COOLS AND
STABILIZES.  LOW LEVEL MOISTURE WILL REMAIN OVER THE PLAINS THROUGH
TUESDAY MORNING WITH POTENTIAL FOR STRATUS/PATCHY FOG.  MOISTURE
THEN DECREASES SIGNIFICANTLY IN ALL LEVELS BY TUESDAY AFTERNOON AND
FURTHER WARMING ALOFT SHOULD PREVENT ANY STORM DEVELOPMENT.  EXPECT
HIGH TEMPERATURES AT LEAST IN THE MID 90S ALONG THE FRONT RANGE WITH
CONTINUED WARMING ALOFT.

.LONG TERM DISCUSSION...AN UPPER LEVEL RIDGE WILL REMAIN BE OVER THE
AREA ON WED AND THEN FLATTEN ON THU AS AN UPPER LEVEL TROUGH MOVES
ACROSS THE NRN ROCKIES.  AS A RESULT SW FLOW ALOFT WILL GRADUALLY
INCREASE ON WED AND BECOME MORE WSW ON THU WITH DOWNSLOPE LOW LEVEL
FLOW EAST OF THE MTNS.  WITH HOT TEMPS...LOWERING RELATIVE
HUMIDITIES AND INCREASING LOW LEVEL WINDS FIRE DANGER MAY REACH
EXTREME LEVELS WED AFTN AND AGAIN ON THU ESPECIALLY IN AND NEAR THE
FOOTHILLS.  MEANWHILE SOME MID LEVEL MOISTURE IS FCST OVER THE AREA
BOTH WED AND THU WITH SOME MID LEVEL COOLING MAINLY ON THU.  THUS
WITH STEEPENING LAPSES COULD SEE SOME ISOLD HI BASED CONVECTION ON
WED AFTN WITH MORE COVERAGE THU AFTN WHICH COULD MAKE FIRE DANGER
SITUATION EVEN WORSE.  HIGH TEMPS BOTH WED AND THU OVER NERN CO WILL
RISE WELL INTO THE 90S TO AROUND 100 DEGREES BASED ON 700 MB TEMPS
AND LOW LEVEL DOWNSLOPE FLOW.

ON FRI FLOW ALOFT WILL BECOME MORE WNW AS A WEAK COLD FRONT MOVES
INTO NERN CO.  THIS FRONT SHOULD BRING SOME COOLER TEMPS TO NERN CO
WITH READINGS 5 TO 10 DEGREES COOLER.  LATEST GFS AND PRIOR DGEX
DOES NOT SHOW MUCH LEVEL MOISTURE WITH THIS FRONT HOWEVER THIS COULD
BE SOMEWHAT UNDERDONE SO WILL LEAVE IN LOW POPS JUST IN CASE LOW
LEVEL MOISTURE IS A BIT HIGHER.  GUSTY WNW WINDS WILL STILL BE
POSSIBLE ON FRI OVER THE HIGHER TERRAIN SO FIRE DANGER THREAT MAY
CONTINUE IN THE FOOTHILLS.

OVER THE WEEKEND A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA WITH
MAINLY DRY WLY FLOW ALOFT.  TEMPS WILL RISE ON SAT OVER NERN CO WITH
READINGS BACK INTO THE 90S.  FOR SUN LAST NIGHTS GFS HAD ANOTHER
WEAK FRONT MOVING INTO NERN CO ON SUN HOWEVER THE LATEST RUN NOW
KEEPS FRONT FURTHER NORTH.  NOT SURE WHICH SOLUTION IS CORRECT AT
THIS PINT.  IF FRONT DOES NOT MOVE INTO NERN CO TEMPS ON SUN WILL
REMAIN VERY HOT AS GFS SHOWS 700 MB TEMPS AROUND 20 DEGREES C.
MEANWHILE DESPITE GFS SHOWING SOME MID LEVEL MOISTURE MOVING ACROSS
AREA WARM MID LEVEL TEMPS ON SAT AND SUN SHOULD KEEP ANY TSTM
ACTIVITY RATHER ISOLATED.

ON MON ONCE AGAIN SOME DISAGREEMENT BETWEEN CURRENT GFS AND PRIOR
RUN WHICH HAD SHOWED ANOTHER FRONT MOVING INTO NERN CO.  LATEST GFS
NOW KEEPS THIS FRONT NORTH OF AREA ON MON WHICH WOULD LEAD TO MORE
HOT AND DRY WEATHER.  HOWEVER IF PREVIOUS RUN IS CORRECT THEN EXPECT
COOLER TEMPS AND POSSIBLY A BETTER CHANCE OF TSTMS OVER NERN CO
EARLY NEXT WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH 12PM MDT
WEDNESDAY UNTIL 9PM MDT WEDNESDAY EVENING FOR FIRE WEATHER ZONES
214...215 AND 216.

&&

BARJENBRUCH/RPK
Hazardous weather outlook, Jun 12, 9:54 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT MON JUN 12 2006

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE MOUNTAINS AND
FOOTHILLS EARLY THIS AFTERNOON...AND THEN SPREAD AND DEVELOP
SOUTHEAST ACROSS THE PLAINS LATE THIS AFTERNOON AND EVENING.  LOW
LEVEL MOISTURE AND INSTABILITY IS EXPECTED TO BE GREATEST IN AREAS
EAST OF A LINE FROM KIOWA TO BENNETT AND GREELEY.  HOWEVER...OVER
THE FAR NORTHEAST CORNER OF THE STATE INSTABILITY WILL BE LIMITED BY
SOMEWHAT COOLER TEMPERATURES WHICH WILL PREVENT THUNDERSTORM
INITIATION.  THEREFORE...THE HIGHEST THREAT FOR ANY SEVERE STORMS
THIS AFTERNOON AND EVENING APPEARS TO BE SETTING UP FROM JUST EAST
OF I-25 EASTWARD TO THE FORT MORGAN AND LIMON AREAS...OR ROUGHLY
HIGHWAY 71.

WIND SHEAR IN THE ATMOSPHERE HAS WEAKENED SINCE YESTERDAY.
HOWEVER...SLIGHTLY HIGHER INSTABILITY IS STILL EXPECTED TO RESULT IN
A FEW SEVERE STORMS WITH HAIL UP TO 1 INCH IN DIAMETER...LOCALLY
HEAVY RAINFALL...AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND MAINLY DRY WEATHER WILL BE OVER THE AREA THROUGH FRIDAY WITH
ONLY ISOLATED HIGH BASED THUNDERSTORMS.  FIRE DANGER WILL BE ON THE
INCREASE AS WELL FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM.

BARJENBRUCH/RPK

The radar

The Denver radar (KFTG), 12 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 high wind. Local standard time, as filed.

Hail, Adams

When
June 12, 3:22 PM MST
Where
Adams County, 4 mi W of Watkins
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
39.750, -104.683

Hail, Arapahoe

When
June 12, 3:22 PM MST
Where
Arapahoe County, 24 mi W of Byers
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
39.717, -104.667

Hail, Weld

When
June 12, 4:09 PM MST
Where
Weld County, 5 mi SE of Roggen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -104.300

Hail, Weld

When
June 12, 4:10 PM MST
Where
Weld County, 5 mi N of Prospect
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
40.117, -104.333

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
June 12, 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

A strong wind from a dry microburst ripped the roof of a horse barn near Havana Street and Smith Road. A 13-yr old girl was injured when she was bucked off a horse inside the barn, as the roof was being ripped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516641, 5516642, 5516640, 5516639, 5516638.